Pseudoephedrine formulations

Molecule
Women touching nose

Pseudoephedrine is a sympathomimetic amine

Pseudoephedrine is an orally active alpha adrenoceptor agonist with vasoconstrictor and decongestant effects on the nose in normal subjects, acting by constricting venous sinusoids and decreasing nasal congestion.2 It is predominantly an indirect-acting sympathomimetic amine with a less-direct adrenergic effect than its epimer, ephedrine.1

Oral pseudoephedrine effectively decongests the mucus membranes of the nose and sinuses1

  • Nose image

    Opens the nose

    The action of pseudoephedrine on mucus membranes opens the nose by constricting the large nasal veins in the anterior part of the nose that control nasal airway resistance.3

    Nasal image

    Improves nasal airflow

    Pseudoephedrine 30 mg is an effective decongestant of the mucous membranes of the upper respiratory tract, the nasal mucosa and sinuses. This has been measured by nasal airflow, in patients with the common cold and rhinitis and following histamine challenge in normal subjects, and in patients with allergic rhinitis.1

  • Molecule

    A study found that a single dose of pseudoephedrine was able to improve nasal patency

    In a double-blind, randomised, parallel-group, placebo-controlled study of 52 common cold patients, a single dose of oral pseudoephedrine (60 mg) significantly increased the dimensions of the nasal cavity over a 60-150 minute measurement window, compared to a placebo. This increased nasal patency significantly improved the symptoms of congestion over the test period.2

    Study summary

  • Pseudoephedrine vs placebo

    Pseudoephedrine had a statistically significant lower NAR curve vs placebo from day 1

    In a double-blind, randomised, parallel-group, placebo-controlled study of 238 nasal congestion patients with upper respiratory tract infections, conducted over 3 study days, nasal airway resistance (NAR) was measured via posterior rhinomanometry at baseline and again after treatment with pseudoephedrine (60mg).4

    60mg pseudoephedrine significantly reduced NAR at 0–3 hours post-dose compared with placebo, at both Day 1 and following multiple doses on Day 3.

    Clinical summary

  • Pill icon

    Nervousness, insomnia, dizziness, vomiting, dry mouth, and nausea are common.

    Agitation, restlessness, urinary retention, and dysuria are uncommon.

    Hallucinations (particularly in children), tachycardia, palpitations, increased blood pressure, acute generalised exanthematous pustulosis (AGEP), allergic dermatitis, and rash are rare.

    Side effects of unknown frequency may include: anxiety, headache, and tremor.

    The following convention has been utilised for the classification of the frequency of adverse reactions: very common (≥1/10), common (≥1/100 to <1/10), uncommon (≥1/1,000 to <1/100), rare (≥1/10,000 to <1/1000), very rare (<1/10,000), not known (cannot be estimated from available data).1

Panadol Cold&Flu product range

Day and Night

Change Pack of Panadol Night to Panadol C&F Night

Panadol Cold & Flu Night contains pseudoephedrine in the night-time tablets for overnight relief of congestion. In addition, this product contains: Paracetamol and Chlorphenamine.

Panadol Cold & Flu – Your Cold & Flu Partner

Flu icon

The Flu

Find out more about the flu.

Find out more

Panadol logo

The Panadol Cold & Flu range

Find out how the Panadol Cold & Flu range can help your patients.

Find out more

Patient Resources icon

Patient care resources

Download resources for your patients.

Find out more